Tornadoes · United States · Alabama · 2012
EF3 tornado, Stewerds Store to Buckhorn, Alabama, March 2, 2012
From Stewerds Store to Buckhorn, this EF3 tornado ran 34.0 miles across Limestone and Madison counties on March 2, 2012, touching down at 9:10 AM CST and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- March 2, 2012
- Touchdown
- 9:10 AM CST (15:10 UTC)
- Lifted
- 10:00 AM CST (16:00 UTC)
- On the ground
- 50 minutes
- Path length
- 34.0 miles (54.7 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Limestone and Madison counties
- Touchdown point
- 34.760, -86.953
- Lift-off point
- 34.948, -86.399
- Record number
- 1203020910-01
What the Weather Service recorded
North Alabama experienced a portion of a much larger outbreak of tornadoes and severe weather from the Ohio Valley south through the Tennessee Valley to the Gulf Coast in advance of a strong cold front. The storms came in two waves. The first began during the mid-morning hours when two tornadic supercells developed across north central Alabama. The tornadoes (one EF-3 and one EF-2) tracked rapidly east-northeast across northeast Limestone and northern Madison Counties. ||During the early afternoon, numerous thunderstorms re-erupted across north Alabama, including several supercells. Most of these storms were large hail producers, in one case up to softball sized. Three additional weak tornadoes were spawned in Limestone County. There were also reports of isolated wind damage. One last band of storms rolled through parts of north central and northeast Alabama during the mid evening hours as the cold front moved through.
A tornado developed near the Athens Country Club and Golf Course along Hatfield Lake Road off U.S. Highway 31. Several trees were snapped and uprooted along a path that crossed Interstate 65 and Strain Road. The tornado then tracked across Lindsay lane about one mile south of U.S. Highway 72. In the Canebrake neighborhood, numerous homes sustained significant roof loss with garage doors blown out and some exterior wall damage. Minor structural damage also occurred in the Indian Trace Community off Woodland Road. The tornado then crossed U.S. Highway 72 near Piney Creek and continued to track northeast. At Mooresville Road and Pepper Road, numerous homes sustained significant damage, including major roof loss. A brick garage was collapsed and numerous trees were snapped and uprooted. As the tornado continued tracking northeast across McCulley Mill Road, additional homes were damage, again sustaining major roof to homes occurred along Nick Davis Road near East Limestone Road. Damage continued to homes along Eagle Point Drive and Freedom Drive where a home lost its roof completely an other homes received major roof loss, broken windows ad collapsed garages. The tornado then crossed into Madison County. This tornado obtained EF-2 status producing peak wind speeds of 125 mph.
A tornado crossed from Limestone into Madison County just north of Orville Smith Road where a single wide modular home lost much of its roof and tree were snapped around it. Major structural damage occurred at the intersection of Yarbrough Road and Old Railroad Bed Road. This was one of the worst hit areas around the Harvest community. Damage to homes, mostly collapsed roofs and some exterior wall damage continued east along Yarbrough Road across Bridges Drive and Bedford Lane, just before Wall Triana Blvd. Also in this area, power poles were snapped near the base. Damage continued across State Highway 53 just south of Jeff Road. The tornado snapped and uprooted trees along Quarter Mountain Road, Carters Gin Road, and Beaver Dam Road just before Pulaski Pike. More significant damage bean to be seen along Patterson Lane, between Mount Lebanon Road and Harwell Lane where wood power poles were snapped, numerous trees uprooted and several homes had roof loss. A large metal barn/shed lost it's roof and some of it's walls were collapsed inward. Damage continued along U.S. Highway 231 at Meridianville Middle School where a concrete power pole was snapped an minor roof damage occurred to nearby buildings.||The tornado then strengthened between Hubert Road and Walker Lane along Mitzi Drive. In this area, EF-2 to low end EF-3 damage was found as several single story homes were destroyed with a loss of all walls. Other homes received significant damage with complete loss of roof and failure of exterior walls. Estimated path width in this area was 200-250 yards. Just northeast of this location along Charley Patterson Road, EF-3 damage occurred as 3 brick veneer/cinder block houses were reduced to rubble. The tornado continued to produce significant damage along Butler Road just south of Walker Lane where additional concrete power pols were snapped and large oak trees were snapped and uprooted. The damage path continued north of New Market, near Hillsboro, with additional trees snapped and uprooted and some roof shingles were lost to some residences. Damage here suggests the tornado was beginning to weaken. Along Davis Road, just south of Moe Road, numerous trees were snapped or uprooted with severe shingle loss to a house about 200 yards away from the road. Beyond this, the tornado appeared to weaken and lift as it moved across the higher plateau region of extreme northeast Madison County.
A tornado of EF-2 intensity with a peak wind speeds of 130 mph crossed portions of north central into northeast Madison County. The tornado began it's path just south of the Meridianville-Madison County Executive Airport off Meridianville Bottom Road where several trees were snapped. The tornado continued it's path eastward to Buckhorn High School before lifting at a farm across from the school on Winchester Road.||The tornado snapped power poles and lines along Moores Mill Road just north of Darwin Road. The tornado then intensified and destroyed a silo just east of that location before snapping trees and collapsing a barn on Macon Lane. The EF-2 tornado continued east causing significant tree damage and structural loss to residences along Rube Robinson Road and Morning Mist Drive. Most residences experienced roof damage, including loss of shingles and windows blown out. One home on Morning Mist Drive completely collapsed and was torn off it's foundation. The tornado was at it's peak width of about 220 yards at this point, before narrowing to 50 to 100 yards as it re-crossed Rube Robinson Road. The tornado collapsed a roof and barn in this area, then crossed fields for about 1 mile before reaching residents adjacent to Buckhorn High School on Shady Oak Lane ad Maysville Lane. A residence experienced significant damage, with brick walls buckled and a large portion of the roof torn off. A nearby cinder block wall of a garage collapsed.||The tornado then tracked through the Buckhorn High School campus at a width of up to 100 yards. A block building used by the ROTC students adjacent to the stadium collapsed. Several portions of the roof of the high school were torn off. Several cars in the parking lot were moved, twisted, and damaged with some windows blown out. The tornado then crossed Winchester Road and severely damaged a farmhouse, snapped and uprooted trees and strewn debris downwind across an adjacent cotton field where the tornado is believe to have lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:00 UTC | 22:00 UTC | Wind Advisory | HUN |
| 14:51 UTC | 15:15 UTC | Severe Thunderstorm Warning | HUN |
| 15:12 UTC | 15:45 UTC | Severe Thunderstorm Warning | HUN |
| 15:18 UTC | 15:45 UTC | Tornado Warning | HUN |
| 15:25 UTC | 17:40 UTC | Tornado Watch | HUN |
| 15:35 UTC | 16:00 UTC | Tornado Warning | HUN |
| 19:20 UTC | 04:31 UTC | Tornado Watch | HUN |
| 19:30 UTC | 20:00 UTC | Severe Thunderstorm Warning | HUN |
| 19:55 UTC | 20:45 UTC | Severe Thunderstorm Warning | HUN |
| 20:00 UTC | 20:18 UTC | Tornado Warning | HUN |
| 21:07 UTC | 21:30 UTC | Tornado Warning | HUN |
| 21:26 UTC | 21:53 UTC | Tornado Warning | HUN |
| 21:44 UTC | 22:15 UTC | Severe Thunderstorm Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 2, 5:42 AM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 2, 5:42 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 AM CST FRI MAR 2 2012
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 514 AM CST FRI MAR 2 2012/
A STRONG UPPER LOW CURRENTLY LOCATED ACROSS THE NORTHERN PLAINS IS
EXPECTED TO DEEPEN AND SLOWLY SHIFT SOUTHEASTWARD ACROSS MINNESOTA
LATER TODAY...AS A 120-130 KNOT HIGH-LEVEL SPEED MAX AND ASSOCIATED
MID-LEVEL VORTICITY CENTER SHIFT NORTHEASTWARD TO THE LOWER GREAT
LAKES REGION. AT THE SURFACE -- A WELL-DEFINED LOW TRACKING EAST-
NORTHEASTWARD OVER THE OZARKS THIS MORNING -- IS FORECAST TO DEEPEN
SUBSTANTIALLY AS IT SHIFTS TO CENTRAL LOWER MICHIGAN BY THIS
EVENING...IN RESPONSE TO THE FEATURES MENTIONED ABOVE. THE ASSOCIATED
WARM FRONT HAS ALREADY RETREATED NORTHWARD THROUGH THE FORECAST
AREA...WITH TROPICAL AIR SURGING INTO THE REGION CHARACTERIZED BY
BOUNDARY LAYER DEW POINTS RISING INTO THE 60-65 DEGREE RANGE. THE
EVOLUTION AND MODE OF CONVECTION REMAINS A VERY DIFFICULT ASPECT OF
THE FORECAST THIS MORNING...BUT IT APPEARS THAT SCATTERED STORMS
CURRENTLY DEVELOPING TO THE SOUTHWEST WILL CONTINUE TO TRACK
NORTHEASTWARD THROUGH THE MID-MORNING HOURS...WITH THIS ACTIVITY
POSSIBLY BEING ENHANCED BY A WEAK/SOUTHERN STREAM MID-LEVEL WAVE
APPROACHING THE AREA FROM THE ARKLATEX REGION. SOME OF THIS ACTIVITY
MAY BE SEVERE...AND CAPABLE OF PRODUCING LARGE HAIL/DAMAGING WINDS
AND ISOLATED TORNADOES. IN ADDITION TO THIS...STRONG SOUTHWESTERLY
GRADIENT WINDS ARE EXPECTED TODAY...AND A WIND ADVISORY HAS BEEN
ISSUED FOR THE ENTIRE FORECAST AREA FOR SUSTAINED SWLY WINDS OF 20-30
MPH AND GUSTS OF 35-40 MPH.
BEYOND THIS MORNING...IT IS UNCLEAR HOW MUCH OF AN INFLUENCE A RIBBON
OF STRONGLY SUBSIDENT AIR ALOFT -- ASSOCIATED WITH THE STRONGER
VORT MAX EJECTING TO THE LOWER GREAT LAKES -- WILL HAVE ON THE AREAL
COVERAGE OF CONVECTION. VARIOUS SHORT TERM MODELS SUGGEST THAT ANY
WARM SECTOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL REMAIN
WIDELY SCATTERED. HOWEVER...WITH THAT SAID...ANY STORMS THAT DO
DEVELOP WILL LIKELY BE SUPERCELLULAR...GIVEN CONSISTENT MODEL PROGS
OF FAVORABLE MOISTURE/INSTABILITY AND VERTICAL WIND SHEAR /850 MB
SWLY WINDS OF 45-55 KNOTS AND MID-LEVEL WSWLY FLOW IN THE 65-75 KNOT
RANGE/. THESE STORMS WILL HAVE THE HIGHEST LIKELIHOOD OF PRODUCING
SIGNIFICANT WINDS/HAIL AND TORNADOES. IT APPEARS THAT RIGHT AROUND
03/00Z...A SOLID LINE OF INTENSE THUNDERSTORMS WILL DEVELOP ALONG THE
PRIMARY SURFACE COLD FRONT AS IT BEGINS TO ENTER FAR NORTHWEST
ALABAMA. THE COLD FRONT AND ITS ACCOMPANYING SQUALL SHOULD PROGRESS
RAPIDLY SOUTHEASTWARD AS THE GREAT LAKES SURFACE CYCLONE CONTINUES TO
DEEPEN...ENDING THE THREAT FOR SEVERE WEATHER BETWEEN 03/01-03Z
ACROSS NORTHWEST ALABAMA...03/03-05Z IN THE I-65 CORRIDOR...AND
03/05-07Z ACROSS THE FAR SOUTHEAST. ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY EXIST WITH THIS LINE...THE PRIMARY THREAT WILL COME
FROM DAMAGING WINDS.
A SLIGHT CHANCE OF LIGHT POST FRONTAL SHOWERS WILL BE CARRIED INTO
EARLY SATURDAY MORNING FOR THE SOUTHEASTERN HALF OF THE AREA...BUT
EXPECT THE MAJORITY OF THE DAY TO BE PARTLY/MOSTLY CLOUDY AND
DRY...WITH A MUCH COOLER/DRIER AIR MASS BEING ADVECTED SOUTHEASTWARD
ON BRISK NORTHWEST WINDS. ALL MODELS AGREE THAT A BROAD POSITIVELY-
TILTED LONG WAVE TROUGH AXIS WILL STILL BE LOCATED TO THE WEST OF THE
AREA...AND FOR THIS REASON HAVE MAINTAINED AT LEAST SOME DEGREE OF
CLOUD COVER IN THE FORECAST UNTIL THE TROUGH AXIS SHIFTS EASTWARD ON
SUNDAY. A FEW LIGHT SHOWERS WILL ALSO BE POSSIBLE -- MAINLY ON SUNDAY
MORNING -- AS THE STRONGEST LARGE SCALE FORCING FOR ASCENT MOVES
THROUGH THE REGION. GENERALLY DRY AND PLEASANT CONDITIONS ARE
EXPECTED FOR MUCH OF NEXT WEEK...AS A MID-LEVEL RIDGE AXIS BUILDS
OVER THE REGION IN THE WAKE OF THE DEPARTING TROUGH. ALTHOUGH DEW
POINTS WILL REMAIN SEASONABLY LOW /UPPER 20S TO LOWER 30S/ THROUGH
THE MIDDLE OF THE WEEK...DEVELOPING SOUTHEASTERLY RETURN FLOW AHEAD
OF THE NEXT WESTERN CONUS MID/UPPER-LEVEL DISTURBANCE WILL ALLOW
MOISTURE LEVELS TO GRADUALLY RISE BY THE END OF THE FORECAST PERIOD.
70/DD
&&
.AVIATION...
FOR 12Z TAFS...
MVFR CIGS WILL PREVAIL THROUGH THE NEXT COUPLE OF HOURS AT BOTH TAF
SITES AS SCT -SHRA/-TSRA DEVELOP AHEAD OF A COLD FRONT EXPECTED THIS
EVENING. CIGS COULD DROP BELOW MVFR WITH ANY OF THE -TSRA ACTIVITY. HAVE
INCLUDED A TEMPO GROUP FOR -TSRA TO ACCOUNT FOR THE -TSRA ACTIVITY
AND POSSIBLE DROP IN CIG TO MVFR FROM 12-14Z. WINDS ARE EXPECTED TO
INCREASE TO 20G30KTS BY 14Z WITH A HIGHER CIG (VFR). TSRA ARE
POSSIBLE THROUGHOUT THE DAY...BUT SPATIAL COVERAGE IS UNCERTAIN.
HAVE THUS KEPT VCTS IN FROM 14Z THRU 02-03Z. THE COLD FRONT SHOULD
THEN SHIFT WINDS TO THE NW BY 02-03Z WITH -TSRA POSSIBLE ALONG THE
FRONT. TSRA ACTIVITY SHOULD THEN DIMINISH/DISSIPATE WITH FROPA BY
04-05Z
SL.77
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: ALZ001>010-016.
TN...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Mar 2, 4:36 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 436 AM CST FRI MAR 2 2012 ALZ001>010-016-TNZ076-096-097-021930- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 436 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING. A FEW OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES THE PRIMARY THREATS. THE MORE DANGEROUS ROUND OF SEVERE THUNDERSTORMS IS EXPECTED DURING THE LATE AFTERNOON HOURS FRIDAY AND CONTINUING INTO THE EVENING...AS A STRONG COLD FRONT APPROACHES THE AREA FROM THE WEST. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE THE THREATS WITH ANY SEVERE STORMS. THE TORNADO THREAT WILL BE MOST LIKELY WITH ANY DISCRETE THUNDERSTORMS THAT DEVELOP WELL AHEAD OF THE FRONT OR WITH ANY BREAKS IN A LINE OF THUNDERSTORMS...EXPECTED TO DEVELOP ALONG OR AHEAD OF THE COLD FRONT. STRONG SOUTHERLY WINDS THIS MORNING THROUGH LATE THIS AFTERNOON WILL RISE TO THE 20 TO 30 MPH RANGE WITH HIGHER GUSTS LIKELY OVER HIGHER ELEVATIONS. PLEASE REFER TO THE WIND ADVISORY THAT HAS BEEN ISSUED FOR THE AREA FOR THE LATEST INFORMATION. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH FROM WEST TO EAST WITH THE ONSET OF THE OVERNIGHT PERIOD AS THE COLD FRONT MOVES EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED FOR FRIDAY INTO FRIDAY NIGHT.
In the hours before
Special weather statement, Mar 2, 7:21 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 AM CST FRI MAR 2 2012
ALZ001-002-004-021400-
COLBERT-LAUDERDALE-LAWRENCE-
721 AM CST FRI MAR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 800 AM CST...
AT 720 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA GRANGE...MOVING NORTHEAST AT 60 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NE SMITH...TOWN CREEK.
NORTH COURTLAND...COURTLAND.
WHEELER...ROGERSVILLE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3487 8733 3479 8725 3478 8728 3476 8727
3476 8722 3467 8712 3450 8753 3457 8753
3457 8761 3464 8766
TIME...MOT...LOC 1320Z 240DEG 52KT 3460 8749
SLSpecial weather statement, Mar 2, 8:09 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
809 AM CST FRI MAR 2 2012
ALZ001>005-021500-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-LIMESTONE-
809 AM CST FRI MAR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...
LAUDERDALE...LAWRENCE AND LIMESTONE COUNTIES UNTIL 900 AM CST...
AT 805 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THARPTOWN...OR NEAR RUSSELLVILLE...MOVING
NORTHEAST AT 55 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LA GRANGE...WHITEOAK.
NE SMITH...HATTON.
TOWN CREEK.
COURTLAND...WHEELER.
HILLSBORO...OLIVER.
RIPLEY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8695 3473 8678 3468 8679 3462 8698
3465 8704 3465 8705 3467 8709 3469 8710
3458 8711 3442 8765 3457 8776 3501 8715
TIME...MOT...LOC 1409Z 240DEG 49KT 3454 8760
SSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
3.2 hours before the tornado, 142 km from the path. March 2, 2012.
- Mixed-layer CAPE
- 1667 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 4.6 K/km
Nashville Metro, TN (KBNA), 00:00Z
8.8 hours after it, 142 km from the path. March 3, 2012.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -100 J/kg
- Surface CAPE
- 250 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Huntsville/Madison County Exec (MDQ), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 13:15 UTC | 64.4 | 62.6 | 200° 12 kt | 18 | 1007.5 | |
| 13:35 UTC | 64.4 | 62.6 | 190° 9 kt | 1007.1 | -VCTSRA | |
| 13:55 UTC | 64.4 | 62.6 | 180° 12 kt | 17 | 1007.1 | |
| 14:15 UTC | 66.2 | 62.6 | 180° 14 kt | 19 | 1007.1 | |
| 14:35 UTC | 68 | 62.6 | 190° 18 kt | 23 | 1006.4 | TS |
| 14:55 UTC | 68 | 62.6 | 200° 17 kt | 22 | 1006.4 | VCTS |
| 15:15 UTC | 68 | 62.6 | 200° 20 kt | 29 | 1006.1 | TS |
| 15:35 UTC | 68 | 62.6 | 190° 16 kt | 22 | 1006.1 | -TSRA |
| 15:55 UTC | 66.2 | 62.6 | 260° 14 kt | 27 | 1006.8 | TSRA |
| 16:15 UTC | 64.4 | 62.6 | 300° 20 kt | 30 | 1006.1 | +TSRA |
| 16:35 UTC | 68 | 64.4 | 220° 23 kt | 28 | 1006.4 | |
| 16:55 UTC | 69.8 | 64.4 | 200° 21 kt | 31 | 1005.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 55 km away, was scanning. The volume nearest the touchdown began at 15:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:08 UTC | TORNADO 1 | 5 S Huntland | Jackson, AL | A NARROW PATH OF DAMAGE...MAINLY SNAPPED/UPROOTED TREES...OCCURRED JUST WEST OF HIGHWAY 65 NEAR FRANCISCO IN NORTHWEST JACKSON COUNTY. THE DAMAGE EXTENDED ABOUT 1 MILE NORTHEAST INTO EXTREME SOUTHERN FRANKLIN COUNTY TENN |
| 15:10 UTC | TORNADO 3 | 3 Sse Athens | Limestone, AL | A LONG TRACK EF-3 TORNADO BEGAN IN EAST CENTRAL LIMESTONE COUNTY AND TRACKED OVER 34 MILES LIFTING IN EXTREME NORTHEAST MADISON COUNTY. MAXIMUM PATH WIDTH WAS 250 YARDS. MAJOR STRUCTURAL DAMAGE TO 2-STORY HOMES WAS SEEN |
| 15:20 UTC | TSTM WND DMG | 5 Ese Athens | Limestone, AL | WIND PICKING UP DEBRIS WITH ESTIMATED WIND GUST OF 50MPH. ROTATION SEEN IN STORM. NO INJURIES. |
| 15:20 UTC | TSTM WND DMG | 6 Ese Athens | Limestone, AL | POWER LINES AND TREES DOWN AND STRUCTURAL DAMAGE SEEN AT CRAFT ROAD AND MOORESVILLE ROAD. |
| 15:40 UTC | FUNNEL CLOUD | 2 S Athens | Limestone, AL | |
| 15:43 UTC | TORNADO | 5 S Hazel Green | Madison, AL | 50 MPH WINDS WITH POWER LINES SPARKING...ROTATION REPORTED. TORNADO REPORTED ON GROUND |
| 15:47 UTC | TORNADO | 3 N Meridianville | Madison, AL | POWER LINES DOWN ON CAR |
| 15:49 UTC | TORNADO | 6 Nw Huntsville | Madison, AL | RESEARCH PARK BLVD AND DAN TIBBS...FUNNEL CLOUD |
| 15:56 UTC | TORNADO | 4 Sse Harvest | Madison, AL | RAIN WRAPPED TORNADO REPORTED ON THE GROUND AT NICK DAVID AND JEFF RD. |
| 15:58 UTC | HAIL 1.75 | Ardmore | Limestone, AL | |
| 16:01 UTC | TORNADO | 5 Wsw Meridianville | Madison, AL | RAIN WRAP TORNADO |
| 16:03 UTC | FUNNEL CLOUD | 4 Sse Harvest | Madison, AL | FUNNEL CLOUD WAS REPORTED AT THE INTERSECTION OF NICK DAVIS AND JEFF ROAD. |
| 16:05 UTC | HAIL 1.75 | Meridianville | Madison, AL | |
| 16:06 UTC | TORNADO 2 | 1 E Meridianville | Madison, AL | AN EF-2 TORNADO TOUCHED DOWN JUST SOUTH OF THE MADISON COUNTY EXECUTIVE AIRPORT IN MERIDIANVILLE AND TRACKED EAST-NORTHEAST FOR 7.3 MILES BEFORE LIFTING JUST EAST OF BUCKHORN HIGH SCHOOL. THE MOST SIGNIFICANT DAMAGE OCCU |
| 16:07 UTC | TORNADO | 1 E Meridianville | Madison, AL | RAIN WRAP TORNADO |
| 16:08 UTC | TORNADO | 3 E Meridianville | Madison, AL | TORNADO ON GROUND |
| 16:15 UTC | TORNADO | 4 Ene Moores Mill | Madison, AL | TORNADO ON GROUND |
| 16:19 UTC | TORNADO | 4 Ene Moores Mill | Madison, AL | PEOPLE TRAPPED IN RUBBLE WITH INJURIES |
| 16:19 UTC | TORNADO | 5 Ne Meridianville | Madison, AL | HOUSE DESTROYED |
| 16:32 UTC | TORNADO | 4 Ene Moores Mill | Madison, AL | TREES DOWN...CARS DAMAGED AND FARM HOUSE DESTROYED NEAR BUCKHORN HIGH SCHOOL |
| 16:43 UTC | TORNADO | 5 Nne Moores Mill | Madison, AL | POWERLINES DOWN AT BETH AND BUTLER ROADS |
| 16:54 UTC | TORNADO | 3 E Meridianville | Madison, AL | POWER LINES DOWN ON ROADS AND DAMAGE TO FARM BUILDING |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 2, 2012
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 2 | 10:06 AM CST | EF2 | Madison, AL | 7.3 | 220 | |||
| March 2 | 10:08 AM CST | EF1 | Franklin, AL to TN | 0.9 | 100 | $10,000 | ||
| March 2 | 10:11 AM CST | EF0 | Clinton, IL | 0.7 | 50 | |||
| March 2 | 11:15 AM CST | EF1 | Marion, TN | 0.5 | 100 | $3,000 | ||
| March 2 | 12:41 PM EST | EF3 | Hamilton, TN | 41.0 | 400 | 44 | $35 million | |
| March 2 | 12:28 PM CST | EF0 | White, IL | 2.6 | 100 | $15,000 | ||
| March 2 | 12:37 PM CST | EF2 | Posey, IN | 6.1 | 140 | $500,000 | ||
| March 2 | 1:47 PM EST | EF2 | Monroe, TN | 14.3 | 400 | 3 | $5.0 million | |
| March 2 | 1:00 PM CST | EF0 | Vanderburgh, IN | 2.0 | 50 | |||
| March 2 | 1:38 PM CST | EF2 | Union, KY | 6.6 | 200 | 1 | ||
| March 2 | 2:50 PM EST | EF4 | Henryville tornado, Indiana and Kentucky | 46.6 | 800 | 11 | $58 million | |
| March 2 | 2:52 PM EST | EF0 | Swain, NC | 0.1 | 40 | |||
| March 2 | 1:55 PM CST | EF0 | Limestone, AL | 2.7 | 50 | |||
| March 2 | 1:55 PM CST | EF0 | Henderson, KY | 3.8 | 100 | $50,000 | ||
| March 2 | 2:06 PM CST | EF0 | Webster, KY | 0.8 | 50 | |||
| March 2 | 2:22 PM CST | EF0 | Daviess, KY | 0.3 | 50 | |||
| March 2 | 3:30 PM EST | EF1 | Clark, IN | 6.6 | 60 | $300,000 | ||
| March 2 | 2:38 PM CST | EF2 | Hancock, KY | 16.5 | 200 | $190,000 | ||
| March 2 | 3:41 PM EST | EF3 | Trimble, KY | 3.3 | 75 | $500,000 | ||
| March 2 | 3:44 PM EST | EF1 | Carroll, KY | 2.4 | 150 | $1.3 million | ||
| March 2 | 2:45 PM CST | EF0 | Lincoln, TN | 0.6 | 50 | |||
| March 2 | 3:52 PM EST | EF3 | Ripley, IN | 8.7 | 350 | 3 | 5 | $275,000 |
| March 2 | 4:01 PM EST | EF0 | Trimble, KY | 2.7 | 100 | $50,000 | ||
| March 2 | 4:02 PM EST | EF0 | Meade, KY | 0.7 | 30 | $2,000 | ||
| March 2 | 4:12 PM EST | EF1 | Henry, KY | 0.3 | 40 | |||
| March 2 | 4:23 PM EST | EF4 | Crittenden tornado, KY | 9.8 | 880 | 4 | 8 | $21 million |
| March 2 | 4:24 PM EST | EF2 | Owen, KY | 5.4 | 150 | 3 | $320,000 | |
| March 2 | 3:26 PM CST | EF0 | Limestone, AL | 5.0 | 75 | |||
| March 2 | 3:39 PM CST | EF1 | Limestone, AL to KY, OH | 2.6 | 150 | |||
| March 2 | 4:39 PM EST | EF3 | Campbell, KY to OH | 20.4 | 440 | 3 | 13 | $9.2 million |
| March 2 | 3:48 PM CST | EF1 | Cheatham, TN | 0.6 | 100 | $300,000 | ||
| March 2 | 5:02 PM EST | EF0 | Bracken, KY | 0.1 | 50 | $70,000 | ||
| March 2 | 4:05 PM CST | EF1 | Warren, KY | 0.5 | 60 | $50,000 | ||
| March 2 | 5:25 PM EST | EF1 | Adams, OH | 2.9 | 400 | $200,000 | ||
| March 2 | 5:30 PM EST | EF0 | Adams, OH | 0.1 | 25 | $30,000 | ||
| March 2 | 5:33 PM EST | EF2 | Adams, OH | 11.1 | 330 | 1 | 2 | $2.0 million |
| March 2 | 5:39 PM EST | EF3 | Menifee, KY to WV | 85.0 | 1,580 | 10 | 118 | $81 million |
| March 2 | 5:46 PM EST | EF0 | Pike, OH | 4.1 | 200 | $35,000 | ||
| March 2 | 5:46 PM EST | EF0 | Scioto, OH | 2.0 | 100 | $170,000 | ||
| March 2 | 5:52 PM EST | EF0 | Rhea, TN | 2.7 | 75 | $10,000 | ||
| March 2 | 5:53 PM EST | EF0 | Pike, OH | 2.8 | 100 | $25,000 | ||
| March 2 | 5:01 PM CST | EF0 | Coffee, AL | 0.5 | 25 | |||
| March 2 | 6:08 PM EST | EF1 | Bath, KY | 7.4 | 250 | $775,000 | ||
| March 2 | 5:10 PM CST | EF1 | Marion, TN | 0.2 | 100 | $2,000 | ||
| March 2 | 5:26 PM CST | EF2 | Jackson, TN | 3.7 | 880 | 20 | $2.0 million | |
| March 2 | 5:31 PM CST | EF1 | Putnam, TN | 1.6 | 500 | $250,000 | ||
| March 2 | 5:33 PM CST | EF2 | Overton, TN | 6.9 | 400 | $1.0 million | ||
| March 2 | 6:50 PM EST | EF3 | Magoffin, KY to WV | 49.0 | 1,320 | 2 | 37 | $37 million |
| March 2 | 5:53 PM CST | EF1 | Lowndes, AL | 17.6 | 400 | |||
| March 2 | 5:56 PM CST | EF0 | Fentress, TN | 6.4 | 300 | |||
| March 2 | 7:04 PM EST | EF2 | Laurel, KY | 7.2 | 310 | 6 | 40 | $5.0 million |
| March 2 | 6:17 PM CST | EF0 | Geneva, AL | 0.1 | 25 | |||
| March 2 | 6:23 PM CST | EF1 | Lamar, MS | 11.9 | 300 | $400,000 | ||
| March 2 | 7:32 PM EST | EF1 | Lincoln, WV | 16.0 | 300 | $150,000 | ||
| March 2 | 6:42 PM CST | EF1 | Forrest, MS | 3.0 | 300 | $15,000 | ||
| March 2 | 7:44 PM EST | EF2 | Cherokee, NC | 21.5 | 400 | $2.0 million | ||
| March 2 | 8:09 PM EST | EF3 | Haralson, GA | 29.0 | 200 | 1 | $12 million | |
| March 2 | 8:26 PM EST | EF2 | Claiborne, TN | 2.6 | 250 | 4 | $500,000 | |
| March 2 | 8:45 PM EST | EF1 | Claiborne, TN | 2.5 | 200 | $100,000 | ||
| March 2 | 8:50 PM EST | EF1 | Lee, VA | 2.5 | 200 | 1 | $1.6 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.